Kentucky, 2005

Hail and Damaging Wind in Kentucky, April 12, 2005

April 12, 2005 · NWS LMK · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 12, 12:30 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 12, 12:30 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT TUE APR 12 2005

.SHORT RANGE (DAYS 0-3: TONIGHT-FRIDAY)
MAIN FOCUS IN THE SHORT TERM WILL BE ON THE NEXT 24-36 HOURS, AFTER
WHICH MID-LEVEL RIDGING WORKS INTO THE FCST AREA WITH DRY WX
EXPECTED THU-FRI. NEGATIVELY TILED TROF TRANSLATING SLOWLY EASTWARD
THIS AFTERNOON, WITH A PRONOUNCED DRY SLOT WRAPPING AROUND INTO KY,
SW IND, AND SE IL. INSTABILITY HAS INCREASED IN THOSE AREAS TO OUR
WEST THAT HAVE SEEN LOW CLOUDS BREAK UP. TSRA WILL CONTINUE TO
DEVELOP ALONG SFC TROF (NOW EXTENDING FROM SRN IL TO NEAR KBNA)
WITHIN THE UNSTABLE ENVIRONMENT. LATEST NAM/RUC PICK UP ON THIS
CONVECTIVE REDEVELOPMENT, TAKING SCT-NUMEROUS TSRA NEWD ACROSS THE
FA LATE THIS AFTERNOON INTO THE EVENING HOURS. WITH THESE STORMS,
MAIN THING WELL HAVE TO WATCH FOR IS HAIL. MANY REPORTS OF HAIL
YESTERDAY ACROSS NE/KS/MO WITH THIS SAME SYSTEM. INTO THE OVERNIGHT
HOURS, SHRA WITH EMBEDDED THUNDER SHOULD CONTINUE IN A BAND TO THE
NORTH OF 500MB LOW CENTER IN CONJUNCTION WITH ISENTROPIC UPGLIDE ON
295-310K SURFACES. THIS WOULD PLACE BEST CHANCES FOR PCPN OVERNIGHT
ACROSS THE NRN 1/2 OF THE FCST AREA. MID-LEVEL LOW MOVES SEWD ON
WEDNESDAY, THOUGH SCT SHOWERS WILL CONTINUE ACROSS MUCH OF THE FA
DURING THE DAYLIGHT HOURS, BEFORE DIMINISHING QUICKLY FROM N-S WED
EVENING. NAM SOUNDINGS INDICATE THAT SKIES SHOULD AT LEAST PARTIALLY
CLEAR BY DAYBREAK THURSDAY. PER 0Z GFS ENSEMBLE MOS, TEMPERATURES
SHOULD WARM BACK TO AROUND NORMAL BY FRIDAY. CS

.LONG RANGE (DAYS 4-7: FRI NIGHT-TUESDAY)
HIGH PRESSURE BUILDING INTO CENTRAL KENTUCKY AND SOUTHERN INDIANA
FRIDAY EVENING WITH THE HIGH ACROSS THE FA DURING THE DAY SATURDAY.
GFS TRIES TO BRING INCREASED MOISTURE AND SOME RAIN SOUTH INTO FA
SUNDAY NIGHT AND MONDAY WHILE DGEX AND ECMWF KEEP AREA DRY. RAIN
WILL DEPEND ON NORTHERN STREAM FLOW DROPPING SOUTH WITH RIDGE
WEAKENING. FOR NOW WILL KEEP FRONT TO THE NORTH OF FA. WILL BRING
SOME CLOUDS INTO FA BUT WILL NOT ADD PRECIPITATION TO DAY 6 OR 7.

HIGH TEMPERATURES WILL START OUT IN THE 60S AND WILL WARM SLOWLY AS
HIGH PRESSURE MOVES SLOWLY TO THE EAST. MINIMUM TEMPERATURES WILL
ALSO RISE SLOWLY. - MBS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&
Hazardous weather outlook, Apr 12, 2:15 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT TUE APR 12 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130830-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
315 PM EDT TUE APR 12 2005

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING
THE REMAINDER OF THE AFTERNOON, LASTING INTO THE NIGHTTIME HOURS.
CLOUD TO GROUND LIGHTNING AND BRIEF BURSTS OF HEAVY RAIN WILL OCCUR
IN THE VICINITY OF ANY STORMS. DUE TO COLD TEMPERATURES ALOFT, THE
STRONGER STORMS THIS AFTERNOON AND EVENING COULD PRODUCE LARGE HAIL,
THEREFORE THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE STORMS FOR THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
REPORTS CAN BE SUBMITTED VIA OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.

CS

In the hours before

Special weather statement, Apr 12, 2:54 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 PM EDT TUE APR 12 2005

INZ083-089-KYZ023-024-026-027-061-062-070>075-122115-
ALLEN KY-BARREN KY-BRECKINRIDGE KY-BUTLER KY-DUBOIS IN-EDMONSON KY-
GRAYSON KY-HANCOCK KY-LOGAN KY-MONROE KY-OHIO KY-PERRY IN-SIMPSON KY-
WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...FRANKLIN...GLASGOW...
HARDINSBURG...JASPER...LEITCHFIELD...RUSSELLVILLE
254 PM EST (254 PM CDT) TUE APR 12 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT...
STRONG THUNDERSTORMS WERE MOVING ACROSS SOUTH CENTRAL KENTUCKY FROM
NEAR BOWLING GREEN SOUTH THROUGH FRANKLIN IN SIMPSON COUNTY. THESE
STORMS WERE INTENSIFYING AND COULD PRODUCE HAIL. THE STORMS WILL ALSO
BE CAPABLE OF PRODUCING STRONG WINDS, DANGEROUS LIGHTNING AND VERY
HEAVY RAIN.

OTHER STRONG THUNDERSTORMS WILL MOVE EAST INTO DUBOIS AND PERRY
COUNTIES IN INDIANA AND HANCOCK AND OHIO COUNTIES IN KENTUCKY BETWEEN
4 AND 430 PM EDT. THESE STORMS COULD ALSO PRODUCE HAIL, GUSTY WINDS,
DANGEROUS LIGHTNING AND VERY HEAVY RAIN.

IF THE WEATHER BECOMES THREATENING, SEEK SAFE INDOOR SHELTER.
REMEMBER A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

SCHOLZ
Special weather statement, Apr 12, 4:10 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
510 PM EDT TUE APR 12 2005

INZ083-089-KYZ023-024-026-027-061>063-070>074-122230-
ALLEN KY-BARREN KY-BRECKINRIDGE KY-BUTLER KY-DUBOIS IN-EDMONSON KY-
GRAYSON KY-HANCOCK KY-HART KY-LOGAN KY-OHIO KY-PERRY IN-SIMPSON KY-
WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...FRANKLIN...GLASGOW...
HARDINSBURG...JASPER...LEITCHFIELD...RUSSELLVILLE
410 PM EST (410 PM CDT) TUE APR 12 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF SOUTH
CENTRAL KENTUCKY THROUGH 630 PM EDT. STORMS WILL BE MOST NUMEROUS
ALONG AND WEST OF INTERSTATE 65. THESE STORMS WILL MOVE NORTH AT
20 MPH...AND MAY PRODUCE DIME SIZED HAIL...GUSTY WINDS...AND
FREQUENT LIGHTNING. OTHER STRONG STORMS WILL MOVE ACROSS DUBOIS
COUNTY BY 5 PM EST.

IF THE WEATHER BECOMES THREATENING, SEEK SAFE INDOOR SHELTER.
REMEMBER A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

DENMAN

The radar

The Louisville radar (KLVX), 88 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hart

When
April 12, 4:48 PM EST
Where
Hart County, Horse Cave
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.183, -85.917

Several trees were blown down.

Hail, Hart

When
April 12, 4:55 PM EST
Where
Hart County, 1 mi N of Horse Cave
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -85.917

Hail, Green

When
April 12, 5:25 PM EST
Where
Green County, Creal
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.433, -85.650

Hail, Taylor

When
April 12, 5:55 PM EST
Where
Taylor County, Campbellsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -85.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443473, 5443474, 5443475, 5443476.